Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 124, NWS Tulsa, OK

May 12, 2023Nowata County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 12, 2023, 12:46 AM CDT for Nowata County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2023, 12:46 AM CDT (05:46 UTC)
Expired
May 12, 2023, 1:30 AM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Nowata County, OK

The radar

The Tulsa radar (KINX), 70 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2756 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:45 AM CDT, 1 minute earlier.

Area forecast discussion, May 12, 12:45 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
1245 AM CDT Fri May 12 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 948 PM CDT Thu May 11 2023

Strong to severe thunderstorms with a history of short-lived
tornadoes are approaching the western parts of our forecast area
at this time. The tornado risk has likely peaked, but will remain
non-zero for at least the next couple hours as the storms enter
eastern Oklahoma. At least a marginal hail and wind threat will
also persist for the next several hours. Have adjusted short-term
pops to account for current trends, with the rest of the forecast
on track at this time.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 201 PM CDT Thu May 11 2023

The upper level low currently located over southeast CO this
afternoon will lift slowly northeast into the Central Plains
Friday afternoon, with weakening wind fields trending less
favorable for organized severe weather. However, a very unstable
airmass with SB CAPE on the order of 4000 J/Kg is expected to be
in place by Friday afternoon with weak capping in place and
potentially a couple of sfc boundaries left from tonight. Severe
weather threat will persist as a result with a few organized
clusters of storms posing a large hail and wind threat.

The remainder of the forecast trends toward overall weaker
synoptic forcing, but with a sfc boundary slowly pushing
southeast and warm and unstable conditions resulting in daily
chances of showers and thunderstorms. The pattern becomes less
favorable for severe weather after Friday, but at least a locally
heavy rain threat will develop through early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Fri May 12 2023

Storms impacting KBVO/KMLC in the near term, with lower potential
through 08z across KTUL/KRVS. Uncertainty higher across the AR
sites, but will keep tempo groups between 09z-12z in those
locations. A period of MVFR cigs/vsbys can be expected in -TSRA.
MVFR cigs likely to continue through late morning before lifting
to VFR levels. Additional scattered convection to develop during
the afternoon, with chances continuing through the remainder of
the valid period. Will include PROB groups from 20z-06z at all
sites. Again, MVFR cigs and vsbys can be expected in -TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  65  84  65 /  20  40  60  40
FSM   88  69  87  67 /  50  30  60  20
MLC   85  65  83  65 /  40  40  60  40
BVO   88  61  85  61 /  20  30  40  40
FYV   85  64  85  64 /  50  30  60  20
BYV   84  66  85  64 /  40  20  60  20
MKO   84  65  83  65 /  40  40  60  30
MIO   85  66  84  65 /  20  30  60  30
F10   84  64  81  64 /  30  40  60  40
HHW   83  67  83  66 /  50  30  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....14
AVIATION...23
Hazardous weather outlook, May 11, 5:16 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Thu May 11 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Thu May 11 2023

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Mainly Far Southeast Oklahoma.
	ONSET...After Sunset.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Sunset.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly Eastern Oklahoma.
	ONSET...After Sunset.

DISCUSSION...
Scattered severe thunderstorms will likely increase in coverage
across central and south central Oklahoma early this evening with
all severe weather hazards possible. These storms will move into
parts of eastern Oklahoma later this evening, with a continued
severe weather risk. The greatest tornado threat in our area is
likely to be near the Red River in far southeast Oklahoma, with a
lesser threat to the north. The severe weather threat is expected
to decrease after midnight as the storms approach the
Oklahoma/Arkansas state line.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The daily chances of thunderstorms will continue into early next
week as the weather pattern remains unsettled. The greatest potential
for thunderstorms will be Saturday into Sunday as a frontal boundary
slowly moves through the region. Locally heavy rain will be the main
concern during this time. However, a few storms may become strong to
marginally severe.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 11, 9:41 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
941 PM CDT Thu May 11 2023

OKZ054-059-120330-
Osage OK-Pawnee OK-
941 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of central Osage and
western Pawnee Counties through 1030 PM CDT...

At 941 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Glencoe, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pawnee...                         Fairfax...
Ralston...                        Blackburn...
Skedee...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3662 9665 3644 9641 3616 9681 3616 9682
      3625 9682 3625 9692 3633 9693
TIME...MOT...LOC 0241Z 222DEG 23KT 3626 9685

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

69
Special weather statement, May 11, 10:44 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1044 PM CDT Thu May 11 2023

OKZ054-120445-
Osage OK-
1044 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of eastern Osage County
through 1145 PM CDT...

At 1044 PM CDT, Doppler radar indicated a strong thunderstorm over
Wynona, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Hominy...                         Barnsdall...
Wynona...                         Elgin...
Bigheart...                       Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake...                    Osage Hills State Park...
Okesa...                          Wah Sha She State Park...
Tallant...                        Pershing...
Nelagoney...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9600 3672 9600 3628 9631 3645 9662
      3700 9637
TIME...MOT...LOC 0344Z 206DEG 28KT 3654 9636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

69
Special weather statement, May 11, 11:41 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1141 PM CDT Thu May 11 2023

OKZ054-055-120545-
Osage OK-Washington OK-
1141 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern Osage
and southern Washington Counties through 1245 AM CDT...

At 1140 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Hominy, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Hominy...
Barnsdall...                      Ramona...
Ochelata...                       Avant...
Bartlesville Municipal Airport... Tallant...
Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 9602 3666 9581 3660 9581 3629 9626
      3641 9642
TIME...MOT...LOC 0440Z 223DEG 21KT 3641 9628

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, May 12, 12:00 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     7 W HAYWOOD             34.88N 96.07W
05/11/2023  E66 MPH          PITTSBURG          OK   MESONET

            REPORTED AT STUART MESONET SITE.

&&

LACY
Local storm report, May 12, 12:44 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1244 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     TSTM WND GST     MCALESTER               34.93N 95.77W
05/12/2023  M64 MPH          PITTSBURG          OK   ASOS

            REPORTED AT MCALESTER AIRPORT.

&&

LACY
Local storm report, May 12, 12:45 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1245 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             3 NE OCHELATA           36.63N 95.94W
05/12/2023  E1.00 INCH       WASHINGTON         OK   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

LACY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:41 PM CDTSpecial Weather StatementTSAPawnee49 min
May 11, 10:44 PM CDTSpecial Weather StatementTSAOsage61 min
May 11, 11:41 PM CDTSpecial Weather StatementTSAWashington64 min
May 11, 11:44 PM CDTSevere Thunderstorm WarningTSAPittsburg46 min
May 12, 12:04 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAPittsburg41 min
May 12, 12:08 AM CDTSevere Thunderstorm WarningTSAOsage, Washington52 min
May 12, 12:36 AM CDTSevere Thunderstorm Warning Considerable damage threatTSALatimer, Pittsburg, Pushmataha39 min
May 12, 12:55 AM CDTAreal Flood AdvisoryTSAPittsburg3 hr
May 12, 1:06 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha39 min
May 12, 1:27 AM CDTSpecial Weather StatementTSACraig, Delaware, Ottawa48 min
May 12, 1:37 AM CDTFlash Flood WarningTSAPittsburg3 hr
May 12, 1:43 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha47 min
May 12, 2:14 AM CDTSpecial Weather StatementTSAOttawa31 min
May 12, 2:30 AM CDTSpecial Weather StatementTSAPittsburg45 min
May 12, 2:48 AM CDTSpecial Weather StatementTSAOttawa27 min
May 12, 4:08 AM CDTAreal Flood AdvisoryTSAPushmataha3 hr
May 12, 4:50 AM CDTAreal Flood WarningTSAPittsburg6 hr
May 12, 5:47 PM CDTSpecial Weather StatementTSAKay43 min
May 12, 6:01 PM CDTSevere Thunderstorm WarningTSAOsage44 min
May 12, 2:29 AM CDTSpecial Weather StatementTSASebastian46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.